Serotonin Syndrome: Symptoms and Prevention
When it comes to medication management, your provider must be aware of the possible side effects and interactions with other medications. Certain conditions can arise when taking multiple drugs at once. This includes the relatively rare but serious condition called serotonin syndrome.
What is Serotonin?
First, let’s start with serotonin. Serotonin is a natural chemical that the body produces. It acts as a neurotransmitter, which is an important molecule for emotion, sleep, digestion, nausea, wound healing, and many other key body functions. Ultimately, serotonin is a messenger to the rest of your body telling it how to function.
What is Serotonin Syndrome?
Serotonin Syndrome occurs when serotonin levels become too high in the body, causing a potentially life-threatening condition. Most people can safely consume serotonin-affecting medication with no concern about serotonin syndrome. It mostly occurs when a person is taking a new medication or increasing a dosage that affects the level of serotonin they are producing. That’s why telling your doctor about all other medications you may be taking is so important.
As the cases of serotonin syndrome increase, due to the increase of people taking serotonin-affecting medications, it is important to raise awareness of the condition. It is also important to be aware of the symptoms of serotonin syndrome so let’s go a little more in-depth.
Symptoms of Serotonin Syndrome
Anyone who takes prescription medication, over-the-counter drugs, herbal or nutritional supplements, and illegal drugs is at risk of experiencing serotonin syndrome. Let’s go over some symptoms that can occur with Serotonin Syndrome.
- Autonomic (the things that our body does without a conscious effort) dysfunction - sweating without activity, goosebumps, shivering
- Gastrointestinal tract - nausea, diarrhea, vomiting
- Cardiovascular - rapid heartbeat, irregular heartbeat
- Mental health changes - agitation or restlessness, confusion, hallucinations
- Neuromuscular - twitching muscles, muscle rigidity, loss of muscle coordination, overactive reflexes, tremors
- Other serious symptoms - seizures, dilated pupils, headache, insomnia, unconsiousness
If you are taking medication and experiencing any of the following symptoms, reach out to your doctor, find urgent care, or visit the nearest emergency room right away. These symptoms can range from mild to severe and may appear differently in everybody.
In a majority of cases, serotonin syndrome will most likely appear in 24 hours after increasing dosage or taking a new medication.
Medications Known to Lead to Serotonin Syndrome
Citalopram (Celexa), fluoxetine (Prozac), fluvoxamine (Luvox), escitalopram (Lexapro), paroxetine (Paxil), and sertraline (Zoloft)
Desvenlafaxine (Pristiq), mirtazapine (Remeron), trazodone, duloxetine (Cymbalta) and venlafaxine (Effexor XR)
Amitriptyline, amoxapine, clomipramine, desipramine, doxepin, imipramine, maprotiline, nortriptyline, protriptyline, trimipramine
Norepinephrine reuptake inhibitors
Bupropion (Wellbutrin) which inhibits CYP2D6 (which breaks down some other medications like Prozac or Paxil, that may be given together)
Cold and cough medication
dextromethorphan (Delsym, Tussin)
tramadol (Ultram), tramadol/acetaminophen (Ultraset), meperidine (Demerol)
St. John's wort (Hypericum perforatum), ginseng,Tryptophan, 5-HTP, Syrian rue [Peganum
ondansetron (Zofran),metoclopramide (Reglan)
almotriptan (Axert), eletriptan (Relpax), frovatriptan (Frova), rizatriptan (Maxalt), sumatriptan (Imitrex), zolmitriptan (Zomig)
Linezolid (Zyvox), ciprofloxacin
Estrogen, Testosterone, DHEA
Drugs commonly abused
MDMA (ecstasy), Cocaine, LSD, Fentanyl
Treatment for Serotonin Syndrome
Once diagnosed, your doctor will most likely take you off of the medication or drug that is providing you with too much serotonin. This will usually clear up the condition within 24 hours. With more severe symptoms your doctor may sedate you with benzodiazepine, administer serotonin blockers, or provide other treatments in case of severe damage to other body or organ functions.
Thankfully, there are no long-term complications with serotonin syndrome but it is recommended to be cautious of medication that affects your serotonin production in the future. Have a conversation with your doctor about assessing the need to continue the medication or drug-causing serotonin syndrome.
Always provide healthcare providers with medications and supplements you are currently taking.
What are SSRIs (Selective Serotonin Reuptake Inhibitors)
SSRIs are for those experiencing depression disorders, anxiety disorders, or other psychological conditions. SSRIs keep serotonin around by slowing down the body’s ability to break it down. Taking multiple medications that affect serotonin levels could increase the levels of this neurotransmitter.
Taking multiple SSRIs together, or multiple medications/supplements that increase serotonin production could lead to too much serotonin being present in the body. Other drugs can affect cytochromes, which are enzymes in the liver that break down medications. These drugs can also increase serotonin production.
This is why your prescriber will monitor you closely when taking new medications, or increasing their dosages. With careful evaluations, the symptoms of serotonin syndrome can be caught early enough to prevent severe issues and harmful complications.
Preventing Serotonin Syndrome
The important tool in the prevention of this possibly life-threatening condition is communicating with your healthcare provider. In any case of a new medication or increased dosage, inform your provider so they can assess. This allows your doctor to provide you with the best possible treatment plan.
If you are unsure about certain drug interactions (especially with SSRIs and SNRIs), have that conversation with your doctor. You can also use a drug interaction checker for peace of mind. However, it is best to speak with your physician if you are concerned and be wary of using two high-dose, serotonin-affecting medications at the same time.
Overall, serotonin syndrome is a serious condition that can happen to anybody interacting with medications, supplements, or drug usage. That’s why it is important to stay educated on the symptoms and prevention of the condition. As serotonin is such a key part of how our body functions, we want to ensure the best possible care of how we manage it.
If you would like help with your medication management feel free to reach out to one of our providers at SohoMD. We have psychiatrists, licensed nurses, and other medication management specialists who can support you on your medication journey. We encourage long-term healthcare that is accessible to everybody, find a provider with us today.